New York, 2019Flooding in New York, February 4 to 6, 2019
February 4 to 6, 2019 · NWS BUF · 4 events in 1 county or zone
Rapid temperature warm ups occurred across the area coming out of below zero cold that ended January. Record high temperatures occurred on February 4, resulting in almost total snow melt off and ice break up on local rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapid temperature warm ups occurred across the area coming out of below zero cold that ended January. Record high temperatures occurred on February 4, resulting in almost total snow melt off and ice break up on local rivers. Ice jam flooding occurred on the Cazenovia Creek and Big Sister Creeks in Erie County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 4, 3:27 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Feb 4, 3:27 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
327 PM EST Mon Feb 4 2019
.SYNOPSIS...
An area of surface low pressure will move east through Ontario
province tonight with an associated cold front tracking across the
area and bringing a period of rain. Surface high pressure will
return for Tuesday. The next system should wintry mix to the region
by Wednesday into Thursday, with yet another rainy system by Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
A weak upper level trough is steadily moving east across the
Northern and central plains, being pushed east by a jet crossing the
central Rockies. This is resulting in a surface low pressure area
over the Northern Great Lakes dragging a N-S oriented cold front
east across the plains. This will be the main weather feature of
interest overnight.
Until its arrival, the area will continue to bask in record high
temperatures with snowpack quickly eroding with time. This is
causing stress on ice jammed creeks, many of which have yet to
respond to the increasing input from melt water. See Hydrology
section for the potential for ice jam flooding. Note: users
should be wary of unrepresentative gauge readings with ice as
hydro gauges are designed to measure for ice free conditions.
Inflated values may not represent clear streamflow conditions,
but could signal backwater flooding.
Tonight, the area low pressure should steadily move east across
Central Ontario and into Quebec with its front following along. This
should result in a ~4 hour period of rain along with lowering
temperatures with time. QPF continues to be around 0.1-0.25, with
less in downsloping areas (Genesee Valley) from a 50-60kt low level
jet oriented from SW-NE across WNY, and a little more east of Lake
Ontario.
Behind the front, expect a period of low clouds to remain under a
strong inversion, although synoptic moisture will follow the front.
Thus temperatures on Tuesday see a continued downward trend,
eventually reaching the freezing mark in the afternoon across all of
WNY.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The trailing front from the system that passes by on Tuesday will
manage to creep through the area overnight Tuesday night. This will
allow for a shallow layer of cold air to develop over the area
concurrent with the development of a subsequent surface low to our
southwest. This is in response to strong curvature in the upper jet
as its axis advances from southwest to northeast across the Great
Lakes. Surface pressure falls continue to be favored to our
southwest. This will allow for northeasterly flow to develop as
deeper moisture again advances toward the area for Wednesday. While
surface flow will feature cold advection in the boundary layer, all
levels above that will feature warm advection.
Isentropic ascent in the 290-300K layer all bullseyes moisture
transport, strong lift ahead of the next system, and a swath of
precipitation from southwest to northeast translating into the area
on Wednesday. The result of this will be a shield of mostly freezing
rain that spreads in with surface temperatures largely below
freezing and temperatures off the deck in excess of +5C at times.
Previous guidance favored a rather long period of freezing rain
Wednesday into early Thursday, however the 12z suite today reflected
a faster surface low in its wake. This is strong enough to turn
boundary layer flow southerly and end the icing threat. This seems
as though it would warm the boundary layer enough for a short period
along the Thruway and to all points south. Farther north, however,
deeper cold air means more snow.
As warm advection kicks in with the next bigger system to move
through the area on Thursday, temperatures which will have straddled
freezing a couple of days will take a noticeable jaunt upward before
coming crashing down again toward the long term portion of the
forecast.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The long term portion of the forecast will start with a strong
system moving from the Upper Great Lakes to Quebec Friday. A strong
trailing cold front will sweep across the eastern Great Lakes early
Friday morning. Any lingering rain showers will end from west to
east with the passage of the cold front. Strong cold advection will
bring falling temperatures through the day, and may generate some
lake effect snow showers east and northeast of the lakes by midday
or afternoon as the cold air deepens. The 12Z guidance has trended
much stronger with this system than the models yesterday, with a low
deepening to below 980mb by Friday afternoon across Quebec. The
track of the rapidly deepening low, strong cold advection, and
strong post-frontal winds aloft suggest the potential for a strong
wind event on Friday, especially in the typical areas northeast of
Lakes Erie and Ontario.
Lake effect snow showers will continue Friday night east of the
lakes, eventually moving to southeast of the lakes as boundary layer
flow becomes northwest. At this early juncture the setup for Lake
Ontario looks better than Erie, especially given the amount of ice
now found on Lake Erie. A few lake effect snow showers may linger
into Saturday morning southeast of Lake Ontario. High pressure will
then bring mainly dry conditions from late Saturday through Sunday.
Model guidance begins to diverge by early next week. The 12Z GFS
continues to show an elongated east/west frontal wave which would
bring a chance of snow Sunday night and Monday, while the ECMWF
keeps this wave suppressed well to the south with mainly dry
conditions. Given the model uncertainty, for now just introduced a
chance of snow for early next week.
Temperatures will fall to below normal later Friday through Saturday
night before trending to near normal by Sunday and Monday.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
VFR conditions are expected for all of WNY in the warm sector into
the evening until a cold front sweeps east across the region
overnight. This should result in a ~4hr period of MVFR conditions,
with some IFR CIGS toward or lagging behind the back end of the
precipitation shield (all rain). Be wary of LLWS leading up to
and during the frontal passage from a SW oriented low level jet
near 50kts.
Outlook...
Tuesday Night...MVFR possible in stratus.
Wednesday...MVFR with a wintry mix.
Thursday...IFR/MVFR with a wintry mix likely.
Friday...IFR/MVFR with rain to snow.
Saturday..IFR/MVFR with snow showers.
&&
.MARINE...
A SW to W flow will persist through tonight as a cold front crosses
the region with SCA in ice free regions. High pressure will return
later Tuesday. Several additional systems will move through the
region later this week.
&&
.HYDROLOGY...
We are now in our second day of very warm temperatures, and this
has resulted in rapid snowmelt especially across Western NY.
Despite the rapidly melting snow, the lack of rainfall so far
has only resulted in very modest rises in flow on area creeks
and rivers. Typically, snowmelt alone is not enough to cause
significant flooding, even when ice jams are in place.
There will be a few opportunities for rain through the week.
The first rain event continues to look light, with rainfall
amounts generally around a quarter inch tonight along a cold
front. Another rain event will arrive Wednesday through
Thursday night, although some of this may fall as freezing
rain.
A Flood Watch remains in effect for Niagara, Orleans, Erie,
Genesee, Wyoming, Chautauqua and Cattaraugus counties through
late Wednesday night. The risk for ice jams is non-zero for
areas outside the Watch area and will be closely monitored. At
this stage, it seems like ice jams that do occur outside the
Watch area will be more isolated.
The most susceptible areas to ice jams are the Buffalo area creeks,
Cattaraugus Creek, and the upper Allegany River, although they
can happen anywhere. There is already several ice jams in place
on the Buffalo Creek and Cazenovia Creek, but given the lack of
rainfall so far these ice jams have not resulted in any notable
flooding. Given only light rain is expected tonight, overall
this ice jam flood risk appears very marginal at this time.
Note: Users should be wary of unrepresentative gauge readings
with ice as hydro gauges are designed to measure for ice free
conditions. High levels seen on many of the Buffalo Area Creek
gauges are likely not representative of the true flow of water
or the true water levels. Ice buildup around the gauge can
result in much higher readings than are actually occuring on the
river as a whole.
Outside of ice jams, the flood risk is minimal given the
relatively low rainfall amounts expected.
Colder temperatures will arrive on Tuesday which will slow the
thawing process.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through late Wednesday night for NYZ001-002-
010>012-019-020-085.
MARINE...Small Craft Advisory until 6 AM EST Tuesday for LEZ040-041.
Small Craft Advisory from 7 PM this evening to 9 PM
EST Tuesday for LOZ042>045.
&&
SYNOPSIS...HSK/Zaff
NEAR TERM...Zaff
SHORT TERM...Fries
LONG TERM...Hitchcock
AVIATION...Zaff
MARINE...Zaff
HYDROLOGY...HitchcockHazardous weather outlook, Feb 4, 4:54 AM EST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
454 AM EST Mon Feb 4 2019
NYZ001-002-010>012-019-020-085-051000-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Southern Erie-
454 AM EST Mon Feb 4 2019
...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
A complex storm system may bring periods of a wintry mix, including
freezing rain Wednesday through Thursday night across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ003-004-013-014-021-051000-
Monroe-Wayne-Livingston-Ontario-Allegany-
454 AM EST Mon Feb 4 2019
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
An ongoing major warm up will raise the risk for ice jam flooding
due to melting snow through mid-week.
A complex storm system may bring periods of a wintry mix, including
freezing rain Wednesday through Thursday night across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ005-006-051000-
Northern Cayuga-Oswego-
454 AM EST Mon Feb 4 2019
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A complex storm system may bring periods of a wintry mix, including
freezing rain Wednesday through Thursday night across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-051000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
454 AM EST Mon Feb 4 2019
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ007-008-051000-
Jefferson-Lewis-
454 AM EST Mon Feb 4 2019
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
The probability of widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A complex storm system may bring periods of a wintry mix, including
freezing rain Wednesday through Thursday night across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Flood, Erie
- When
- February 4, 4:45 PM EST to February 6, 4:00 AM EST
- Where
- Erie County, 0.68 mi NW of Ebenezer to 0.62 mi N of Ebenezer
- Cause
- Ice Jam
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.856, -78.761
Ice jamming caused flooding along the Buffalo Creek that impacted structures along School Street near West Seneca.
Flood, Erie
- When
- February 4, 7:34 PM EST to February 6, 4:34 AM EST
- Where
- Erie County, 0.39 mi NW of Evans Center to 0.54 mi NW of Evans Center
- Cause
- Ice Jam
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.654, -79.035
Route 5 was closed in Evans in both directions due to flooding of the Big Sister Creek.
Flood, Erie
- When
- February 4, 8:00 PM EST to February 5, 12:00 AM EST
- Where
- Erie County, 1.23 mi NW of North Boston to 1.59 mi NW of North Boston
- Cause
- Ice Jam
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.690, -78.790
Heinrich Rd and Eckhardt Rd were closed due to flooding.
Flood, Erie
- When
- February 4, 8:13 PM EST to February 5, 12:13 AM EST
- Where
- Erie County, 1.23 mi SW of Lawtons to 0.93 mi WSW of Lawtons
- Cause
- Ice Jam
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.520, -78.940
Taylor Hollow Road was closed due to ice jam flooding on the Clear Creek.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Winter Storm in California, February 4 to 6, 20192 deaths · $10,000 · 3 events
- Ice Storm and Winter Storm in Michigan, February 4, 2019$52,000 · 16 events
- Winter Storm and Hail in California, February 4 to 5, 20191 injured · $17,000 · 0.25 in hail · 27 events
- Flooding and Heavy Snow in California, February 4 to 14, 2019$10,000 · 50 kt wind · 13 events
- Heavy Snow in Washington, February 4, 20196 events
- Ice Storm in Wisconsin, February 4, 20195 events
- Avalanche and Heavy Snow in Arizona, February 4 to 6, 20194 events
- Ice Storm in Wisconsin, February 4 to 5, 20192 events
- Flooding in Wisconsin, February 4 to 5, 20192 events
- Ice Storm in Michigan, February 4, 20191 event
- Extreme Cold in Montana, February 4, 20191 event
- Waterspout in Eastern Pacific Coastal Waters, February 4, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809085, 809082, 809083, 809084.